Alert archive / Puerto Rico / Flash Flood Warnings in 2024
Flash Flood Warning 10, NWS JSJ
NWS JSJ issued this flash flood warning at Apr 22, 2024, 2:16 AM CDT. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2024, 2:16 AM CDT (07:16 UTC)
- Expired
- Apr 22, 2024, 4:39 AM CDT
- In force
- 2 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 38 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 3:44 AM CDT | FLOOD | Loiza, PR | Broadcast media reported a flooded street in Urb Santiago in Loiza. It seemed that flood waters did not enter residencies in the area. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
087
WGCA52 TJSJ 220716
FFWSJU
PRC029-087-119-221015-
/O.NEW.TJSJ.FF.W.0010.240422T0716Z-240422T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
316 AM AST Mon Apr 22 2024
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Northwestern Canovanas...
Loiza in Puerto Rico...
Northwestern Rio Grande in Puerto Rico...
* Until 615 AM AST.
* At 316 AM AST, Doppler radar indicated heavy rain across the
warned area. Between 1 and 2 inches of rain have fallen.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Loiza, Canovanas, Rio Grande, Carolina, Vieques, San Isidro,
Suarez, Santa Barbara and La Dolores.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 1845 6600 1846 6600 1846 6599 1847 6597
1846 6590 1845 6588 1845 6583 1838 6580
1838 6591 1839 6593 1840 6592 1843 6593
1844 6595 1843 6597 1844 6598 1845 6599
FLASH FLOOD...RADAR INDICATED
$$
CVB1 follow-up statement
111
WGCA72 TJSJ 220939
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
539 AM AST Mon Apr 22 2024
PRC029-087-119-220949-
/O.CAN.TJSJ.FF.W.0010.000000T0000Z-240422T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Canovanas PR-Loiza PR-Rio Grande PR-
539 AM AST Mon Apr 22 2024
...FLASH FLOOD WARNING HAS BEEN REPLACED BY A FLOOD ADVISORY FOR
NORTHWESTERN CANOVANAS, LOIZA AND NORTHWESTERN RIO GRANDE...
The heavy rain has ended. However, excessive runoff persists and
additional rainfall is likely in the next few hours. Therefore, the
Flash Flood Warning has been replaced by a Flood Advisory.
&&
LAT...LON 1845 6600 1846 6600 1846 6599 1847 6597
1846 6590 1845 6588 1845 6583 1838 6580
1838 6591 1839 6593 1840 6592 1843 6593
1844 6595 1843 6597 1844 6598 1845 6599
$$
CVBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 21, 3:33 PM CDT, 10 hours 43 minutes earlier.
Area forecast discussion, Apr 21, 3:33 PM CDT, 10 hours 43 minutes before
Area Forecast Discussion National Weather Service San Juan PR 433 PM AST Sun Apr 21 2024 .SYNOPSIS... An unsettled weather pattern is expected to continue through Monday as a moisture field continue to move into the area from the Caribbean. Saharan dust is forecast to arrive on Tuesday, promoting hazy skies. A wet and unstable weather pattern will return by mid-week and prevailing though the rest of the week. && .SHORT TERM...Tonight through Tuesday... Light to moderate showers has been observed across much of the region today. However, locally heavy shower activity was observed over St. Croix and the southwestern portions of Puerto Rico. Doppler radar estimated rainfall accumulations of 1.0 inch in St. Croix, and between 1.0 to 2.5 inches between Guayanilla to San German. Daytime temperatures were observed in the low to mid 80s across the lower elevations, and in the upper 70s along the higher elevations. Winds were from the northeast at 10 to 15 mph. Plenty of moisture moving into the area from the Caribbean waters, will promote the development of shower activity during the overnight hours across the U.S. Virgin Islands and the eastern portions of Puerto Rico. As a surface high pressure migrates towards the northeast Atlantic winds will shift from the southeast. However, an unsettled weather pattern will persist until mid-week as the moisture field continues to filter in from the southeast Caribbean. Showers are expected mainly across St. Croix and the eastern portions of Puerto Rico during the morning hours. Then, the shower activity and isolated thunderstorms will focus across the interior, northern, and northwestern portions of Puerto Rico. Due to the expected activity, there is an elevated risk of flooding of urban areas, small streams, washes, and mudslides. Conditions are expected to gradually improve on Tuesday. Although, showers and isolated thunderstorms are anticipated each afternoon over the Cordillera Central and western Puerto Rico. Saharan dust is expected to arrive on Tuesday, with the main concentration of dust staying south of the islands over the Caribbean Sea. Therefore, hazy skies are expected across the islands, with reduced visibilities at times. .LONG TERM...Wednesday through Sunday... .PREV DISCUSSION.../Issued 450 AM AST Apr 21 2024/ Traces of suspended Saharan dust particulates will still be present on Wednesday, leading to some hazy skies, especially during the morning hours. For the rest of the week, a wet and unstable weather pattern will persist. A series of short-wave troughs will move over the local islands throughout the week, creating favorable dynamical conditions aloft for shower and deep convective development. This will maintain 500 mb temperatures between -6 and -7 degrees Celsius and steep lapse rates for most of the long-term forecast. Meanwhile, elevated moisture levels will be present at all levels, with columnar moisture well above normal for this time of year. Most indicators, including precipitable water and the GDI (Galvez- Davidson Index), suggest that Friday will have the highest chance of thunderstorms and heavier showers. This is when low-level moisture convergence and steep lapse rates will be at their maximum. Friday also poses the greatest potential for widespread urban and small stream flooding, as well as localized flash flooding, although similar risks will also exist on previous days with less areal coverage. As mentioned earlier, river streamflows will remain elevated, especially those across interior Puerto Rico. Therefore, any additional rainfall could lead to quick river rises in these areas. Additionally, saturated soils will enhance runoff, increasing the risk of landslides in steep terrain. Weather conditions will gradually improve by the weekend. However, lingering moisture, coupled with diurnal heating and local effects, will continue to foster afternoon convection across interior portions of Puerto Rico and downwind of the smaller islands. && .AVIATION... (18z) TAFS SHRA will continue in the vicinity of TIST and TISX, with period of reduced VIS and low ceilings. Additional SHRA will continue to affect TJSJ and TJPS through the afternoon hours. Aft 21/22z VCSH/SHRA will remain possible at TJSJ and USVI terminals. Winds will be from the ENE at 10-15 kts, becoming at 10 knots or less overnight. && .MARINE... A surface high pressure north of the area will continue to yield a moderate northeasterly wind flow through at least Monday. Winds are expected to become from the east southeast on Tuesday as a surface trough prevails across the northeast Caribbean. Showers and isolated thunderstorms will continue to affect the local waters from time to time. && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...CAM LONG TERM....GRS PUBLIC DESK...LIS
Hazardous weather outlook, Apr 21, 2:42 AM CDT, 23 hours 34 minutes before
Hazardous Weather Outlook National Weather Service San Juan PR 342 AM AST Sun Apr 21 2024 AMZ711>745-PRZ001>013-220745- San Juan and Vicinity-Northeast-Southeast-Eastern Interior- North Central-Central Interior-Ponce and Vicinity-Northwest- Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques- The nearshore and off shore Atlantic and Caribbean Coastal Waters- 342 AM AST Sun Apr 21 2024 This Hazardous Weather Outlook is for portions of Puerto Rico. .DAY ONE...Today and Tonight .Lightning...Isolated to scattered thunderstorms possible across the interior and the southwest. Be aware of thunderstorms in your area and be prepared to take shelter. .Excessive Rainfall...Flooding of urban areas, roads, and small streams in the interior and southwest. Isolated flash floods possible. .Marine Conditions...Small craft should exercise caution across the offshore Atlantic waters. .Rip Currents...Life-threatening rip currents are possible in the surf zone particularly along northern and eastern Puerto Rico and Culebra. .DAYS TWO THROUGH SEVEN...Monday through Saturday The threat of urban and small stream flooding and mudslides will persist through much of the week. Heat indices above 102 degrees expected from Monday through Wednesday across urban and coastal areas. The risk of rip currents will remain moderate. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. AMZ716-726-VIZ001-002-220745- St. Thomas St. John adjacent Islands-St Croix- Nearshore Atlantic and adjacent Caribbean Coastal Waters- 342 AM AST Sun Apr 21 2024 This Hazardous Weather Outlook is for portions of USVI. .DAY ONE...Today and Tonight .Lightning...Isolated to scattered thunderstorms possible across the islands. Be aware of thunderstorms in your area and be prepared to take shelter. .Excessive Rainfall...Ponding of water in roads and poorly drained areas across the islands. Urban and small streams flooding is possible. .Rip Currents...Life-threatening rip currents are possible in the surf zone particularly in Saint Croix. .DAYS TWO THROUGH SEVEN...Monday through Saturday The threat of urban and small stream flooding and mudslides will persist through much of the week. Heat indices above 102 degrees expected from Monday through Wednesday across urban and coastal areas. The risk of rip currents will remain moderate. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 10:12 PM CDT | Areal Flood Warning | JSJ | 9 hr | |
| Apr 21, 10:19 PM CDT | Areal Flood Advisory | JSJ | 6 hr | |
| Apr 21, 10:43 PM CDT | Areal Flood Advisory | JSJ | 6 hr | |
| Apr 22, 3:31 AM CDT | Special Weather Statement | JSJ | 59 min | |
| Apr 22, 3:38 AM CDT | Flash Flood Warning | JSJ | 61 min | |
| Apr 22, 4:34 AM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| Apr 22, 4:36 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Apr 22, 8:12 AM CDT | Flash Flood Warning | JSJ | 93 min | |
| Apr 22, 10:52 AM CDT | Areal Flood Advisory | JSJ | 3 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.